Pill 'doubles risk of blood clots'
Women who take Britain's most popular contraceptive pills are being warned they risk potentially life-threatening blood clots.
All GPs have been ordered to warn patients that they are almost twice as likely to develop blood clots if they take some of the most popular birth-control tablets, including Yasmin, Femodene and Marvelon, compared with older products.
According to the Mail on Sunday the so-called third generation pills caused 14 deaths a year in France.
Britain's drug watchdog, the Medicines and Healthcare Products Regulatory Agency (MHRA) has ordered UK doctors to pay "careful consideration" to individuals' risk factors before prescribing them the combined hormonal contraceptives.
History of deep vein thrombosis or very high blood pressure are among the conditions that would prevent a doctor recommending the drugs.
This comes after a review by the European Medicines Agency which found that the packaging of the pills should be updated to ensure that women are made aware of the risks of blood clots.
The MHRA wrote a letter to doctors on January 22 which stated that "there is no need for anyone who has been using a combined hormonal contraceptive without any problems to stop taking it on the basis of this review".
It added: " Combined hormonal contraceptives are highly effective in preventing unwanted pregnancy. They offer substantial benefits and these far outweigh the small risk of serious side effects."
Dr Sarah Branch, deputy director of the MHRA's vigilance and risk management of medicines division, said: " Women should continue to take their contraceptive pill. These are very safe, highly effective medicines for preventing unintended pregnancy and the benefits associated with their use far outweigh the risk of blood clots in veins or arteries.
"No important new evidence has emerged - this review simply confirms what we already know, that the risk of blood clots with all combined hormonal contraceptives is small.
"If women have questions, they should discuss them with their GP or contraceptive provider at their next routine appointment but should keep taking their contraceptive until they have done so."